Colorado, 2009

Hail in Colorado, June 12, 2009

June 12, 2009 · NWS BOU · 3 events in 2 counties and zones

A severe thunderstorm produced quarter size hail about 15 miles southwest of Hugo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced quarter size hail about 15 miles southwest of Hugo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 12, 2:10 PM MST, 40 minutes earlier.

Area forecast discussion, Jun 12, 2:10 PM MST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
310 PM MDT FRI JUN 12 2009

.SHORT TERM...TEMPERATURES ON THE PLAINS HAVE ONLY RISEN TO THE
LOWER 70S...SHORT OF THE CONVECTIVE TEMPERATURE FOR THE MOST PART.
EXCEPTIONS TO THIS ARE ON THE PALMER DIVIDE WHERE WEAK CONVECTION
HAS BEEN DEVELOPING.  MID LEVEL SUBSIDENCE ASSOCIATED WITH THE WEAK
RIDGING ALOFT OVER THE STATE APPEARS THAT IT WILL HOLD MOST SHOWER
ACTIVITY IN CHECK THROUGH THE EVENING.  HAVE HELD ON TO 10-20
PERCENT POPS THROUGH ABOUT 05Z IN CASE OUTFLOW BOUNDARY INTERACTION
GETS STRONG ENOUGH TO INITIATE ADDITIONAL SHOWERS.  OVERNIGHT...
EASTERLY LOW LEVEL WINDS WILL BE SHIFTING TO THE SOUTHEAST AND
STRENGTHENING...HELPING TO HOLD THE LOW LEVEL MOISTURE OVER THE
REGION.  LOW LEVEL MOISTURE IS FORECAST TO INCREASE AGAIN ON
SATURDAY WHILE SOUTHEASTERLIES ALSO CONTINUE.  SHEAR PROFILES AND
THERMODYNAMIC PROFILES WILL BECOME MORE FAVORABLE FOR ADDITIONAL
SHOWERS AND THUNDERSTORMS BY AFTERNOON.  MODEL SOUNDINGS FROM THE
NAM AT KDEN SHOW 1900 J/KG OF CAPE AT 21Z USING A PARCEL OF 75/53.
STORM PREDICTION CENTER HAS NORTHEAST COLORADO UNDER A SLIGHT RISK
OF SEVERE THUNDERSTORMS...AND I CANT ARGUE WITH THAT.  THE KEY
QUESTION WILL BE IF WE REACH TEMPERATURES IN THE MID 70S LIKE MOS
GUIDANCE SAYS.  HOWEVER...WITH THE IMPROVING SHEAR PROFILES THROUGH
THE DAY...WARM TEMPERATURES MAY NOT BE THE MOST IMPORTANT PART OF
THE DAY.

.LONG TERM...SOUTHWEST FLOW ALOFT WILL CONTINUE OVER THE CENTRAL
ROCKIES THROUGH MONDAY AS AN UPPER LEVEL TROUGH REMAINS OFF THE
SOUTHERN CALIFORNIA COAST AND A RIDGE STAYS OVER THE CENTRAL PLAINS.
THIS TROUGH WILL KICK OUT WEAK SHORT WAVES THAT WILL HELP PRODUCE
AFTERNOON AND EVENING THUNDERSTORMS SATURDAY THROUGH MONDAY. DEW
POINTS WILL STAY IN THE MID 40S TO MID 50S WITH CAPES OF 500-1500
J/KG. BECAUSE OF THE MOISTURE...INSTABILITY AND LIFT...WILL HAVE
30-50 POPS FOR EACH AFTERNOON AND EVENING. AN EASTERLY SURFACE FLOW
WILL BE RESPONSIBLE FOR BRINGING THE LOW LEVEL MOISTURE AND
CONTINUED COOL TEMPERATURES.

THE UPPER LEVEL TROUGH OFF THE CALIFORNIA COAST WILL STRENGTHEN AND
DIG SOUTH ON TUESDAY. THIS WILL INDUCE RIDGING OVER THE CENTRAL
ROCKIES. THE RIDGING WILL CONTINUE WEDNESDAY AND THEN BE FLATTENED
THURSDAY BY A TROUGH IN THE NORTHERN STREAM MOVING A THE NORTHERN
ROCKIES. MODELS INDICATE THIS FLAT RIDGE WILL ONLY LAST ONE DAY AND
REBUILD FOR FRIDAY. TEMPERATURES TUESDAY THROUGH FRIDAY WILL BE NEAR
NORMAL TO SLIGHTLY ABOVE NORMAL. BOTH THE GFS AND ECMWF HANG ONTO
THE LOW LEVEL MOISTURE AND INSTABILITY OVER NORTHEAST COLORADO UNDER
THIS PATTERN. DONT EXPECT WIDESPREAD THUNDERSTORM ACTIVITY THAT WE
HAVE BEEN SEEN BECAUSE OF THE LACK OF A SHORT WAVE. BUT STILL CANT
RULE OUT CONVECTION ON ANY GIVEN DAY. THEREFORE WILL HAVE SLIGHT
CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EVENING TUESDAY THROUGH
FRIDAY.

&&

.AVIATION...THREAT OF EVENING THUNDERSTORMS NOW APPEARS TO BE
LIMITED DUE TO A LACK OF SIGNIFICANT SURFACE WARMING.  HOWEVER...A
STRAY STORM IS STILL POSSIBLE IF OUTFLOW FROM THUNDERSTORMS OVER THE
PALMER DIVIDE BECOMES STRONG ENOUGH TO INITIATE CONVECTION.
OVERNIGHT...TYPICAL DRAINAGE WINDS SHOULD PREVAIL...HELPING TO
MINIMIZE THE DEVELOPMENT OF ANY FOG.  VFR CIGS AND VSBYS SHOULD
PREVAIL THROUGH SATURDAY MORNING.  ON SATURDAY...SOUTHEASTERLY LOW
LEVEL FLOW WILL INCREASE WITH MOISTURE AND INSTABILITY STRENGTHENING
THROUGH THE DAY.  SCATTERED THUNDERSTORMS ARE EXPECTED TO RETURN TO
THE DENVER METRO AREA FOR THE AFTERNOON HOURS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

KDRBY/MEIER
Hazardous weather outlook, Jun 12, 10:01 AM MST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1101 AM MDT FRI JUN 12 2009

COZ030>051-131200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1101 AM MDT FRI JUN 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS
AND FOOTHILLS AGAIN THIS AFTERNOON...THEN SPREAD OVER THE NORTHEAST
PLAINS LATER THIS AFTERNOON AND EVENING.  A WEAK RIDGE OF HIGH
PRESSURE MOVING OVER THE STATE TODAY IS EXPECTED TO DIMINISH THE
INTENSITY OF THUNDERSTORMS RELATIVE TO EARLIER THIS WEEK.
HOWEVER...AMPLE HEATING AND SUFFICIENT MOISTURE WILL RESULT IN
SCATTERED COVERAGE OF STORMS BY LATE IN THE DAY.  AN ISOLATED SEVERE
STORM IS STILL POSSIBLE WITH HAIL UP TO QUARTER SIZE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MOIST AND UNSTABLE AIR WILL CONTINUE TO FLOW UP FROM THE DESERT
SOUTHWEST THIS WEEKEND AND NEXT WEEK. SHOWERS AND THUNDERSTORMS WILL
DEVELOP EACH DAY WITH SOME STORMS ON THE PLAINS POSSIBLY BECOMING
SEVERE DURING THE LATE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DANKERS/MEIER

In the hours before

Special weather statement, Jun 12, 2:25 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
325 PM MDT FRI JUN 12 2009

COZ041-046-047-122215-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY CO-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY CO-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET
CO-
325 PM MDT FRI JUN 12 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  CENTRAL LINCOLN COUNTY
  EAST CENTRAL ELBERT COUNTY

AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING MARBLE SIZE HAIL.  THIS STORM WAS
LOCATED NEAR SIMLA...OR 23 MILES WEST OF LIMON...MOVING EAST AT 10
MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO SIMLA AND
MATHESON.

LAT...LON 3903 10405 3911 10405 3911 10406 3912 10406
      3913 10421 3925 10417 3921 10365 3895 10373
TIME...MOT...LOC 2124Z 283DEG 11KT 3915 10408

The radar

The Denver radar (KFTG), 59 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Boulder

When
June 12, 2:50 PM MST
Where
Boulder County, 1.73 mi ENE of Marshall
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.960, -105.200

Hail, Boulder

When
June 12, 2:59 PM MST
Where
Boulder County, 1.26 mi WSW of Lafayette
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.990, -105.100

Hail, Lincoln

When
June 12, 4:00 PM MST
Where
Lincoln County, 14.87 mi SW of Hugo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.960, -103.640

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165602, 165601, 165603.